Arkansas, 2015

Flooding in Arkansas, June 1 to 30, 2015

June 1 to 30, 2015 · NWS SHV · 4 events in 4 counties and zones

Excessive heavy rainfall during the month of May resulted in very high river levels on the Red River which borders Little River, Hempstead, Miller and Lafayette Counties in Southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
$27 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall during the month of May resulted in very high river levels on the Red River which borders Little River, Hempstead, Miller and Lafayette Counties in Southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 PM CDT SUN MAY 31 2015

.AVIATION...
WITH THE EXCEPTION OF TYR/LFK...IFR CEILINGS EXPECTED ACROSS AREA
TERMINALS OVERNIGHT. CONDITIONS TO IMPROVE TO VFR BY 01/15Z.
OTHERWISE...LIGHT WINDS TONIGHT TO BECOME NORTHEAST AROUND 5 KNOTS
ON MONDAY...FOLLOWED BY LIGHT AND VARIABLE ON MONDAY EVENING./05/

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT SUN MAY 31 2015/

DISCUSSION...
UPPER TROF STILL SITTING NEARLY STATIONARY OVER THE ERN HALF OF
THE REGION WITH ISOLD SHWRS AND A FEW EMBEDDED TSTMS OVER PARTS OF
SRN AR AND N CNTRL LA. THUS...HAVE KEPT SLIGHT CHANCE POPS GOING
OVERNIGHT OVER THESE AREAS. TEMPERATURES HAVE ALSO BEEN SLOW TO
FALL THIS EVENING SO HAVE RAISED OVERNIGHT LOWS JUST A BIT AT MOST
LOCATIONS...ALONG WITH SLIGHT ADJUSTMENTS TO CLOUD COVER OVER OUR
WRN/SWRN SECTIONS WITH TEMPORARY CLEARING ALONG THE BACK SIDE OF
THE UPPER LOW TO OUR NORTHEAST. OTHERWISE...NO OTHER CHANGES ARE
NEEDED AT THIS TIME. UPDATED TEXT PRODUCTS HAVE ALREADY BEEN SENT.
/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  81  64  83 /  10  20  10  10
MLU  65  81  63  83 /  20  30  10  10
DEQ  62  81  60  81 /  10  10  10   0
TXK  62  80  62  82 /  20  20  10   0
ELD  63  80  60  81 /  20  30  10  10
TYR  61  81  64  84 /  10  10  10  10
GGG  62  81  63  84 /  10  20  10  10
LFK  63  83  65  86 /  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05/05
Hazardous weather outlook, May 31, 10:06 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 AM CDT SUN MAY 31 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011615-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1106 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW MORE SHOWERS OR ISOLATED THUNDERSTORMS MAY DEVELOP TODAY
ALONG A COLD FRONT MOVING THROUGH THE REGION. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND GENERAL...LATE DAY THUNDERSTORMS WILL BE
POSSIBLE TO START THE WORK WEEK...BUT THE REMAINDER OF THE WORK
WEEK LOOKS TO BE DRY. HOWEVER...OUR RIVERS...BAYOUS AND LAKES
WILL REMAIN HIGH UNTIL CRESTING FROM NORTHWEST TO SOUTHEAST WELL
INTO JUNE. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS WILL NOT BE NEEDED THROUGH TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Little River

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Little River County, 4.5 mi S of Lanesport to 4.19 mi NNW of Lanesport
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$13 million
Reported by
River/Stream Gage
Coordinates
33.586, -94.485

Excessive heavy rainfall during the month of May resulted in very high water on the Red River bordering Little River, Hempstead, Miller and Lafayette Counties in Southwest Arkansas as well as Bowie County in Northeast Texas during the entire month of June. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. The Oklahoma state climatologist reported that May of 2015 was the all time wettest month of any month in state history. Lake Texhoma, a flood control reservoir to the Red River upstream of Arthur City, Texas rose to its highest pool stage on record early on June 1st at 645.66 feet with peak releases of around 140,000 CFS. The Muddy Boggy Creek tributary to the Red River rose to near its flood of record cresting near 55 feet earlier on May 29th with inflows upwards of 70,000 CFS into the Red River. Muddy Boggy Creek crested just shy of the 1990 flood of record with 55.27 feet near Unger, Oklahoma. Other tributaries of the Red River also crested at very high levels during the final week of May and early in June, 2015 below Lake Texhoma including Bois D'Arc and Bokchito Creeks. Finally the Kiamichi River at Hugo Reservoir crested just below a new pool stage record after May 25th and contributed peak releases of near 60,000 CFS as well to the Red River. This excessive heavy rainfall and inflow into the Red River resulted in river levels that eclipsed the flood of May of 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. The Red River at Pecan Point north of Dekalb, Texas went above the 24 foot flood stage on May 10th, 2015 and remained above that flood stage through the entire month of June and did not fall below flood stage until until July, 2015. The Red River at Pecan Point north of Dekalb, Texas went above the 30 foot major flood stage on May 24th, 2015 and crested at a stage of 35.0 feet on June 2nd, 2015. This is the 3rd highest crest in recorded history at the gauging location, eclipsed only by the flood of record of 36.0 feet in 1938 and 35.5 feet in 1908. The river fell below the 30 foot major flood stage on June 10th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Pecan Point north of Dekalb, Texas went back above the 30 foot major flood stage on June 22nd and crested at a stage of 32.5 feet on June 24th. The Red River then fell below the 30 foot major flood stage on June 28th. Below Pecan Point north of Dekalb, Texas, the Red River at Index, Arkansas crested at 31.4 feet on June 3rd. This was the 3rd highest flood at Index, Arkansas in recorded history at the gauging location, eclipsed only by the flood of record of 34.4 feet in 1938 and 32.3 feet in 1990. The river fell below the 28 foot major flood stage on June 8th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Index, Arkansas crested again at 26.6 feet on June 27th and fell below the 25 foot flood stage on June 29th. Bank erosion was extreme on the Little River County side of the Red River with nearly 100 thousand acres of farmland and pastureland inundated. Additional acres flooded by high levels on the Little River and Millwood Lake areas totaled 56,000 acres. Nearly 10 thousand heads of cattle had to be relocated with some lost. The United States Highway 259 bridge, Hwy 8 bridge and the Hwy. 71 bridge going over the Red River were closed. Highway 41 Section 3 at the junction of Hwy. 32 to the Red River Bridge was closed as was Hwy. 108, Section 1 near Foreman. As many as 80 homes were affected by flood waters with 28 homes inundated. A Federal Disaster Declaration was issued for Little River and Miller Counties in Southwest Arkansas for the Red River flooding event of 2015.

Flood, Miller

When
June 1, 12:00 AM CST to June 14, 6:35 PM CST
Where
Miller County, 6.25 mi ESE of Smithville to 6.88 mi SSE of Kiblah
Cause
Heavy Rain
Property damage
$191,000
Crop damage
$840,000
Reported by
River/Stream Gage
Coordinates
33.018, -93.749

Excessive heavy rainfall during the month of May resulted in very high water on the Red River bordering Little River, Hempstead, Miller and Lafayette Counties in Southwest Arkansas as well as Bowie County in Northeast Texas during the entire month of June. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. The Oklahoma state climatologist reported that May of 2015 was the all time wettest month of any month in state history. Lake Texhoma, a flood control reservoir to the Red River upstream of Arthur City, Texas rose to its highest pool stage on record early on June 1st at 645.66 feet with peak releases of around 140,000 CFS. The Muddy Boggy Creek tributary to the Red River rose to near its flood of record cresting near 55 feet earlier on May 29th with inflows upwards of 70,000 CFS into the Red River. Muddy Boggy Creek crested just shy of the 1990 flood of record with 55.27 feet near Unger, Oklahoma. Other tributaries of the Red River also crested at very high levels during the final week of May and early in June, 2015 below Lake Texhoma including Bois D'Arc and Bokchito Creeks. Finally the Kiamichi River at Hugo Reservoir crested just below a new pool stage record after May 25th and contributed peak releases of near 60,000 CFS as well to the Red River. This excessive heavy rainfall and inflow into the Red River resulted in river levels that eclipsed the flood of May of 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. The Red River at Pecan Point north of Dekalb, Texas went above the 24 foot flood stage on May 10th, 2015 and remained above that flood stage through the entire month of June and did not fall below flood stage until until July, 2015. The Red River at Pecan Point north of Dekalb, Texas went above the 30 foot major flood stage on May 24th, 2015 and crested at a stage of 35.0 feet on June 2nd, 2015. This is the 3rd highest crest in recorded history at the gauging location, eclipsed only by the flood of record of 36.0 feet in 1938 and 35.5 feet in 1908. The river fell below the 30 foot major flood stage on June 10th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Pecan Point north of Dekalb, Texas went back above the 30 foot major flood stage on June 22nd and crested at a stage of 32.5 feet on June 24th. The Red River then fell below the 30 foot major flood stage on June 28th. Below Pecan Point north of Dekalb, Texas, the Red River at Index, Arkansas crested at 31.4 feet on June 3rd. This was the 3rd highest flood at Index, Arkansas in recorded history at the gauging location, eclipsed only by the flood of record of 34.4 feet in 1938 and 32.3 feet in 1990. The river fell below the 28 foot major flood stage on June 8th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Index, Arkansas crested again at 26.6 feet on June 27th and fell below the 25 foot flood stage on June 29th. Below Index, Arkansas, the Red River at Fulton, Arkansas crested at 32.12 feet on June 5th. This was the 11th highest flood at Fulton, Arkansas in recorded history at the gauging location with the record crest of 37.40 having occurred in 1945. The river fell below the 27 foot flood stage on June 10th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Fulton, Arkansas crested again at 25.1 feet on June 27th which was nearly two feet short of the 27 foot flood stage at Fulton, Arkansas. Bank erosion was extreme on the Miller County side of the Red River with thousands of acres of farmland and pastureland inundated. Monetary damage from the agricultural land inundated was $840,000. Hundreds of head of cattle had to be relocated. There were 26 homes damaged by the flooding totaling $191,000 in damages. The United States Highway 259 bridge, Hwy 8 bridge and the Hwy. 71 bridge going over the Red River were closed. Mandatory, emergency evacuations were ordered by the Miller County Emergency Management officials for the small community of Garland City, Arkansas. Backwater flooding was excessive in the community and the Army Corps of Engineers found a weak spot in the city's levee leading to the mandatory, emergency evacuation of the town. The river runs close to the small town of about 240 residents. A Federal Disaster Declaration was issued for Little River and Miller Counties in Southwest Arkansas for the Red River flooding event of 2015.

Flood, Hempstead

When
June 1, 12:00 AM CST to June 14, 6:35 PM CST
Where
Hempstead County, 2.81 mi SW of Fulton to 5.36 mi NE of Fulton
Cause
Heavy Rain
Property damage
$770,000
Reported by
River/Stream Gage
Coordinates
33.594, -93.858

Excessive heavy rainfall during the month of May resulted in very high water on the Red River bordering Little River, Hempstead, Miller and Lafayette Counties in Southwest Arkansas as well as Bowie County in Northeast Texas during the entire month of June. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. The Oklahoma state climatologist reported that May of 2015 was the all time wettest month of any month in state history. Lake Texhoma, a flood control reservoir to the Red River upstream of Arthur City, Texas rose to its highest pool stage on record early on June 1st at 645.66 feet with peak releases of around 140,000 CFS. The Muddy Boggy Creek tributary to the Red River rose to near its flood of record cresting near 55 feet earlier on May 29th with inflows upwards of 70,000 CFS into the Red River. Muddy Boggy Creek crested just shy of the 1990 flood of record with 55.27 feet near Unger, Oklahoma. Other tributaries of the Red River also crested at very high levels during the final week of May and early in June, 2015 below Lake Texhoma including Bois D'Arc and Bokchito Creeks. Finally the Kiamichi River at Hugo Reservoir crested just below a new pool stage record after May 25th and contributed peak releases of near 60,000 CFS as well to the Red River. This excessive heavy rainfall and inflow into the Red River resulted in river levels that eclipsed the flood of May of 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. The Red River at Pecan Point north of Dekalb, Texas went above the 24 foot flood stage on May 10th, 2015 and remained above that flood stage through the entire month of June and did not fall below flood stage until until July, 2015. The Red River at Pecan Point north of Dekalb, Texas went above the 30 foot major flood stage on May 24th, 2015 and crested at a stage of 35.0 feet on June 2nd, 2015. This is the 3rd highest crest in recorded history at the gauging location, eclipsed only by the flood of record of 36.0 feet in 1938 and 35.5 feet in 1908. The river fell below the 30 foot major flood stage on June 10th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Pecan Point north of Dekalb, Texas went back above the 30 foot major flood stage on June 22nd and crested at a stage of 32.5 feet on June 24th. The Red River then fell below the 30 foot major flood stage on June 28th. Below Pecan Point north of Dekalb, Texas, the Red River at Index, Arkansas crested at 31.4 feet on June 3rd. This was the 3rd highest flood at Index, Arkansas in recorded history at the gauging location, eclipsed only by the flood of record of 34.4 feet in 1938 and 32.3 feet in 1990. The river fell below the 28 foot major flood stage on June 8th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Index, Arkansas crested again at 26.6 feet on June 27th and fell below the 25 foot flood stage on June 29th. Below Index, Arkansas, the Red River at Fulton, Arkansas crested at 32.12 feet on June 5th. This was the 11th highest flood at Fulton, Arkansas in recorded history at the gauging location with the record crest of 37.40 having occurred in 1945. The river fell below the 27 foot flood stage on June 10th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Fulton, Arkansas crested again at 25.1 feet on June 27th which was nearly two feet short of the 27 foot flood stage at Fulton, Arkansas. Bank erosion was extreme on the Hempstead County side of the Red River with hundreds of acres of farmland and pastureland inundated. Cattle had to be relocated. Only one home suffered flood damage but Hempstead County loses mainly from roads, levees and pumps totaled $770,000. The United States Highway 259 bridge, Hwy 8 bridge and the Hwy. 71 bridge going over the Red River were closed.

Flood, Lafayette

When
June 1, 12:00 AM CST to June 14, 6:35 PM CST
Where
Lafayette County, 6.16 mi NW of Hurricane Hill to 7.14 mi NW of Boyd
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$13 million
Reported by
River/Stream Gage
Coordinates
33.471, -93.768

Excessive heavy rainfall during the month of May resulted in very high water on the Red River bordering Little River, Hempstead, Miller and Lafayette Counties in Southwest Arkansas as well as Bowie County in Northeast Texas during the entire month of June. Rainfall amounts during the month of May across the Upper and Middle Red River basins of Southern Oklahoma and Northern Texas totaled over 20 inches of rain. The Oklahoma state climatologist reported that May of 2015 was the all time wettest month of any month in state history. Lake Texhoma, a flood control reservoir to the Red River upstream of Arthur City, Texas rose to its highest pool stage on record early on June 1st at 645.66 feet with peak releases of around 140,000 CFS. The Muddy Boggy Creek tributary to the Red River rose to near its flood of record cresting near 55 feet earlier on May 29th with inflows upwards of 70,000 CFS into the Red River. Muddy Boggy Creek crested just shy of the 1990 flood of record with 55.27 feet near Unger, Oklahoma. Other tributaries of the Red River also crested at very high levels during the final week of May and early in June, 2015 below Lake Texhoma including Bois D'Arc and Bokchito Creeks. Finally the Kiamichi River at Hugo Reservoir crested just below a new pool stage record after May 25th and contributed peak releases of near 60,000 CFS as well to the Red River. This excessive heavy rainfall and inflow into the Red River resulted river levels that eclipsed the flood of May of 1990 at Pecan Point and was just shy of the Red River flood of May of 1908 at Pecan Point. The Red River at Pecan Point north of Dekalb, Texas went above the 24 foot flood stage on May 10th, 2015 and remained above that flood stage through the entire month of June and did not fall below flood stage until until July, 2015. The Red River at Pecan Point north of Dekalb, Texas went above the 30 foot major flood stage on May 24th, 2015 and crested at a stage of 35.0 feet on June 2nd, 2015. This is the 3rd highest crest in recorded history at the gauging location, eclipsed only by the flood of record of 36.0 feet in 1938 and 35.5 feet in 1908. The river fell below the 30 foot major flood stage on June 10th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Pecan Point north of Dekalb, Texas went back above the 30 foot major flood stage on June 22nd and crested at a stage of 32.5 feet on June 24th. The Red River then fell below the 30 foot major flood stage on June 28th. Below Pecan Point north of Dekalb, Texas, the Red River at Index, Arkansas crested at 31.4 feet on June 3rd. This was the 3rd highest flood at Index, Arkansas in recorded history at the gauging location, eclipsed only by the flood of record of 34.4 feet in 1938 and 32.3 feet in 1990. The river fell below the 28 foot major flood stage on June 8th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Index, Arkansas crested again at 26.6 feet on June 27th and fell below the 25 foot flood stage on June 29th. Below Index, Arkansas, the Red River at Fulton, Arkansas crested at 32.12 feet on June 5th. This was the 11th highest flood at Fulton, Arkansas in recorded history at the gauging location with the record crest of 37.40 having occurred in 1945. The river fell below the 27 foot flood stage on June 10th. A secondary rise on the Red River developed because of excessive heavy rainfall once again in the middle Red River Basin from the remnants of Tropical Storm Bill. As a result, the Red River at Fulton, Arkansas crested again at 25.1 feet on June 27th which was nearly two feet short of the 27 foot flood stage at Fulton, Arkansas. Bank erosion was extreme on the Lafayette County side of the Red River with 43 thousand acres of farmland and pastureland inundated. 600 head of cattle were lost and hundreds of others had to be relocated. Total crop loss including corn, mixed forage, rice, soybean, wheat and warn season grasses was estimated to be near 13 million dollars. There were near 200 farms that suffered some physical damage from flooding with damage to those structures totaling near 500 thousand dollars. Farm equipment damage totaled near 20 thousand dollars. The United States Highway 259 bridge, Hwy 8 bridge and the Hwy. 71 bridge going over the Red River were closed. Highway 360 Section 0A at log mile 4 west of Bradley, Arkansas was also closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577758, 577762, 577978, 577981.